Virginia, 2015

Dense Fog in Virginia, December 25, 2015

December 25, 2015 · NWS LWX · 13 events in 13 counties and zones

Saturated low levels from multiple rounds of heavy rain combining with overnight low level inversion led to widespread development of fog, with areas of dense fog.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Saturated low levels from multiple rounds of heavy rain combining with overnight low level inversion led to widespread development of fog, with areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 24, 7:32 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Dec 24, 7:32 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EST THU DEC 24 2015

.SYNOPSIS...
A FRONT WILL MEANDER IN THE REGION THROUGH EARLY NEXT WEEK. WAVES
OF LOW PRESSURE RIDING NORTHEAST ALONG THE FRONT WILL MAINTAIN AN
ACTIVE PATTERN THROUGH TUESDAY WHEN LOW PRESSURE APPROACHES FROM
THE SOUTHWEST.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
PLEASE CHECK OUT OUR UPDATED CLIMATE SECTION BELOW FOR THE LATEST
INFORMATION ON OUR WARMTH.

AS OF 7 PM...TROUGH OVER THE AREA HAS SETTLED TO SRN MD WITH A
LULL IN RAIN EXPECTED THROUGH TONIGHT BEFORE THE FRONT SHIFT BACK
NORTH FRIDAY/CHRISTMAS. MOSTLY CLOUDY TONIGHT WITH ONLY LIGHT
FLOW. FOG IS POSSIBLE PARTICULARLY FOR SERN ZONES WHICH ARE CLOSER
TO THE FRONT/TROUGH. MARINE FOG IS BEING REPORTED AT ANNAPOLIS...
WILL NEED TO MONITOR EXPANSION OF POTENTIALLY DENSE FOG.

DEWPOINTS SLOWLY DROP TONIGHT WITH MIN TEMPS LOW 50S NW TO LOW 60S
SE.

RAIN LIFTS NORTH ACROSS THE AREA FRIDAY MORNING BEFORE STALLING
OVER THE AREA. THIS WILL CAUSE A RAINY PERIOD FRIDAY AFTERNOON
THROUGH SATURDAY AFTERNOON.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
RIDGING AT THE SFC AND ALOFT WILL REMAIN OFF THE SE COAST TO
START SATURDAY...WITH A FRONT DRAPED W-E ACROSS THE CWA. MOIST
ISENTROPIC LIFT WILL BE IN PLAY THROUGHOUT THE DAY AS SFC HIGH
PRESSURE PASSES BY TO THE NORTH. HAVE LIKELY POPS FOR MUCH OF THE
AREA...ALTHOUGH RAIN MAY BECOME CONCENTRATED FARTHER NORTH WITH
TIME. LARGE DIFFERENCES IN MAX T GUIDANCE...WITH BUST POTENTIAL
DUE TO FRONTAL POSITION AND RAINFALL. ADJUSTED HIGHS DOWN TO THE
MID 50S ACROSS NORTHERN PARTS OF THE CWA...ALTHOUGH IT COULD BE AS
COOL AS THE UPPER 40S. HAVE THE SOUTHERN THIRD IN THE MID
60S...ALTHOUGH THIS COULD BE CLOSER TO 70 IF THE FRONT LIFTS
NORTH.

ASSUMING FRONT HASN/T LIFTED NORTH...IT WILL PROBABLY HAVE A HARD
TIME DOING SO SATURDAY NIGHT AS REMNANT CAD WEDGE MAY BE IN PLACE.
HOWEVER DEEP MOISTURE LIFTS NORTH WITH BOUNDARY ALOFT...SO SHOULD
BE A DECREASE IN RAIN COVERAGE. LOW CONFIDENCE FORECAST OF LOWS IN
THE 50S. LOW PRESSURE WILL BE LIFTING THROUGH THE GREAT LAKES
SUNDAY MORNING AND THIS SHOULD HELP LIFT ANY LINGERING SFC
BOUNDARY TO THE NORTH. THIS WILL ALLOW TEMPERATURES TO REBOUND TO
NEAR RECORD VALUES AGAIN. HAVE UPPER 60S TO MID 70S. THE FRONT
WILL BEGIN TO MOVE BACK SOUTH IN THE LATE AFTERNOON OR EVENING AS
THE LOW MOVES TO THE NE. HOWEVER WITH WESTERLY FLOW IN THE LOWER
ATMOSPHERE...ONLY HAVE LOW POPS ACROSS THE AREA DURING THE DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
COLD FRONT PUSHES SOUTH OVER OUR CWA SUN NIGHT... AND LINGERS
OVER THE CAROLINAS ON MON INTO TUE. LOW PRESS FROM THE SOUTHERN
PLAINS WILL BRING ANOTHER COLD FRONT ON TUE TO WED. THIS FRONT
WILL LINGER OVER OR NEAR OUR REGION THROUGH THU. THEREFORE CHANCE
OF PRECIP CONTINUES THROUGH THIS PERIOD... WITH HIGHER CHANCE ON
TUE. TEMPS WILL BE CLOSER TO NORMAL FOR MON AND TUE... 8 TO 12
DEGREES HIGHER THAN NORMAL FOR WED AND THU... BUT CONFIDENCE
LOW... AS POSITION AND TIMING OF FRONTAL PASSAGES IS UNCERTAIN
ATTM.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
MVFR CONDS DEVELOP THIS EVENING WITH IFR/LIFR EXPANDING ACROSS THE
AREA AS ADVECTION FOG MOVES IN. LITTLE IF ANY RAIN TONIGHT. BEST
FOG CHANCES LOOK TO BE NEAR MARINE AREAS GIVEN WARM AIR OVER
COOLER WATERS.

RAIN WILL SPREAD OVER THE AREA DURING FRIDAY AND MOST TERMINALS
WILL LIKELY GO IFR CIGS/VSBY LATE IN THE DAY. IFR LIKELY TO
CONTINUE THROUGH SATURDAY.

LOW CIGS...POSSIBLY IFR AT TIMES...MAY PERSIST ACROSS THE REGION
SATURDAY INTO SATURDAY NIGHT WITH EASTERLY SFC FLOW. PERIODS OF
RAIN SATURDAY COULD ALSO REDUCE VSBY. IMPROVING CONDITIONS
EXPECTED SUNDAY...ALTHOUGH SW WINDS COULD GUST TO 20 KT.

SUB-VFR CONDITIONS CONTINUE FOR SUN NIGHT INTO MON DUE TO STALLED
FRONT THAT COULD BRING SHOWERS TO THE REGION.

&&

.MARINE...
LIGHT SLY WINDS EXPECTED LATE TONIGHT THROUGH SATURDAY...BUT FOG
AND RAIN WILL AFFECT MARINERS AT TIMES THROUGH SATURDAY.

A FRONT WILL LINGER NEAR THE AREA SATURDAY INTO SATURDAY
NIGHT...LIKELY RESULTING IN EASTERLY WINDS ON MOST OF THE
WATERS...ALTHOUGH DIRECTION IS LOW CONFIDENCE. EXPECTING FAIRLY
POOR MIXING AND THUS LOW CHANCES OF SCA CONDITIONS...BUT STRONGER
WINDS WILL BE LOCATED ALOFT. THERE WILL BE A BETTER CHANCE OF A
SCA ON SUNDAY AS A FRONT LIFTS NORTH AND SW FLOW INCREASES. THE
FRONT RETURNING SOUTH COULD ARRIVE AS EARLY AS THE AFTERNOON...BUT
MAY HOLD OFF UNTIL EVENING. SCA CONDITIONS WOULD STILL BE POSSIBLE
IN THE NW FLOW.

SCA CONDITIONS POSSIBLE FOR SUN NIGHT INTO MON AS WINDS COULD
REACH SCA CRITERIA WITH LINGERING FRONT OVER OR NEAR OUR AREA.

&&

.TIDES/COASTAL FLOODING...
LIGHT SLY FLOW WILL MAINTAIN ELEVATED WATER LEVELS...BUT BELOW
MINOR FLOOD THRESHOLDS.

&&

.CLIMATE...
ANOMALOUS WARMTH CONTINUES ACROSS THE REGION. BELOW ARE A LIST OF
WARM TEMPERATURE RECORDS FOR DECEMBER 24TH-26TH...AS WELL AS MONTHLY
WARM TEMPERATURE RECORDS FOR DECEMBER.

ALTHOUGH RECORD DAILY HIGH TEMPERATURES FOR SATURDAY DECEMBER 26TH
LIKELY WON'T BE BROKEN WITH CLOUDS AND RAIN...RECORD DAILY HIGH
MINIMUM TEMPERATURES ARE STILL POSSIBLE AS TEMPERATURES WILL NOT
DROP VERY MUCH OVERNIGHT.

OF NOTE...THE LOW TEMPERATURE AT DCA SO FAR FOR DECEMBER 24TH IS 60
DEGREES...RECORDED AT 840 AM LST AMIDST LIGHT TO MODERATE RAIN
SHOWERS AND A WIND BRIEFLY OFF THE COOLER WATER WHICH IS 50 DEGREES.
THEREFORE...DCA RECORDED A LOW TEMPERATURE THAT WAS SEVERAL DEGREES
COOLER THAN NEARBY BWI AND IAD WHICH ARE AWAY FROM THE WATER.

DECEMBER 24TH
SITE...RECORD HIGH...RECORD HIGH MIN...............
DCA.....71 (2015)*......58 (1891)..................
*BREAKS PREVIOUS RECORD OF 69 SET IN 1933..........
BWI.....71 (2015)*......53 (1891)..................
*BREAKS PREVIOUS RECORD OF 65 SET IN 1990 AND 1982.
IAD.....71 (2015)*......42 (2014/1979).............
*BREAKS PREVIOUS RECORD OF 66 SET IN 1982..........

DECEMBER 25TH
SITE...RECORD HIGH...RECORD HIGH MIN...............
DCA.....72 (1964).......49 (1987)..................
BWI.....72 (1964).......48 (1964)..................
IAD.....71 (1982/1964)..50 (1982)..................

DECEMBER 26TH
SITE...RECORD HIGH...RECORD HIGH MIN...............
DCA.....72 (1889).......52 (1982)..................
BWI.....73 (1964/1889)..51 (1964/1889).............
IAD.....71 (1964).......51 (1982/1964).............

DECEMBER MONTHLY RECORDS (WARMEST INDIVIDUAL DAYS)
SITE...RECORD MONTHLY HIGH...............RECORD MONTHLY HIGH MIN...
DCA...79 (12/07/1998).........................59 (12/05/1973)......
BWI...77 (12/06/1998,12/07/1998,12/29/1984)...62 (12/22/2013)......
IAD...79 (12/06/1998).........................62 (12/22/2013)......

DECEMBER RANKINGS (AVERAGE TEMPERATURE THROUGH DECEMBER 23RD)
DCA
1) 49.6 (2015)
   49.6 (2001)
BWI
1) 46.9 (2015)
2) 46.8 (1931)
IAD
1) 46.5 (2015)
2) 45.9 (1998)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BAJ/RCM
NEAR TERM...BAJ/RCM
SHORT TERM...ADS
LONG TERM...IMR
AVIATION...BAJ/ADS/IMR/RCM
MARINE...BAJ/ADS/IMR/RCM
TIDES/COASTAL FLOODING...BAJ
CLIMATE...DFH
Hazardous weather outlook, Dec 24, 6:40 PM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EST THU DEC 24 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
640 PM EST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251245-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
640 PM EST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 dense fog. Local standard time, as filed.

Dense Fog, Warren

When
December 25, 12:15 AM EST to 10:35 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at FRR.

Dense Fog, Culpeper

When
December 25, 12:15 AM EST to 5:15 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at CJR.

Dense Fog, Augusta

When
December 25, 12:55 AM EST to 8:35 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

W13 reported reduced visibilities of one quarter mile or less.

Dense Fog, Stafford

When
December 25, 1:15 AM EST to 12:52 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at RMN and NYG.

Dense Fog, Frederick

When
December 25, 1:35 AM EST to 9:35 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

OKV reported reduced visibilities of one quarter mile or less.

Dense Fog, Eastern Loudoun

When
December 25, 1:35 AM EST to 8:55 AM EST
Where
Eastern Loudoun forecast zone
Reported by
AWOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at JYO.

Dense Fog, Orange

When
December 25, 1:55 AM EST to 4:55 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at GVE.

Dense Fog, Southern Fauquier

When
December 25, 1:55 AM EST to 4:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at HWY.

Dense Fog, Shenandoah

When
December 25, 2:35 AM EST to 10:55 PM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at 8W2.

Dense Fog, Fairfax

When
December 25, 2:52 AM EST to 6:52 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at IAD.

Dense Fog, Prince William

When
December 25, 2:55 AM EST to 5:35 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Reduced visibilities of one quarter mile or less were reported at HEF.

Dense Fog, Arlington

When
December 25, 3:52 AM EST to 7:52 AM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at DCA.

Dense Fog, Page

When
December 25, 5:15 AM EST to 8:35 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Reduced visibilities of one quarter mile or less were reported at LUA.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610340, 610342, 610336, 610346, 610337, 610348, 610341, 610347, 610338, 610344, 610343, 610345, 610339.